Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 279, NWS Midland/Odessa, TX

July 9, 2004Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 9, 2004, 10:00 PM MDT for Lea County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 10:00 PM MDT (04:00 UTC)
Expired
Jul 9, 2004, 10:45 PM MDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 100400
SVRMAF
NMC025-100445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM MDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1045 PM MDT

* AT 1000 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF CAPROCK...OR 26 MILES WEST OF TATUM...MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CAPROCK...
  CROSSROADS...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3338 10374 3317 10374 3321 10349 3356 10326
      3356 10369 3339 10369

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:19 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 9, 9:19 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1019 PM CDT FRI JUL 9 2004

.UPDATE...
ALREADY SENT AN UPDATE TO LOWER POPS A LITTLE.  CONVECTION STILL
FLOURISHING OVER SOUTHEAST NEW MEXICO...AS LOW LEVEL CONVERGENCE
PERSISTS IN THESE AREAS AND A SHORTWAVE TROUGH CONTINUES TO TRANSLATE
NORTHEAST ACROSS CENTRAL NEW MEXICO.  THE STRONGER STORMS WERE MOVING
NORTHEAST AT 20 MPH...BUT MAINLY TO THE NORTH AND WEST OF THE CWA.
WEAKER THUNDERSTORMS WERE EXTENDING SOUTHWEST/NORTHEAST ACROSS
PORTIONS OF EDDY COUNTY AND NOT DISPLAYING MUCH MOTION.  SINCE
THUNDERSTORMS ARE NOT VERY INTENSE...FLOODING CONCERNS ARE NOT AS
GREAT.  FURTHER SOUTH...LOSS OF HEATING AND LACK OF MID LEVEL SUPPORT
APPEAR TO BE ENOUGH FOR CONVECTION TO DWINDLE.  MAINLY SHOWERS REMAIN
OVER THE HIGHER TERRAIN OF SOUTHWEST TEXAS.  OTHERWISE...GRIDS/ZONES
LOOKED GOOD.  AKL

.PREVIOUS DISCUSSION...
INSTABILITY FOCUSED ACRS SE NM THIS PM WHERE SE UPSLOPE WINDS
HOLDING M60-70 DWPNTS IN PLACE. THIS WITH LR/S OF 8 C/KM RESULTING IN
CAPES OVER 4000 J/KG. VISIBLE IMAGERY EARLIER INDICATED WHAT LOOKED
LIKE A BOUNDARY MOVING THRU THE NW PB...BUT NEVER NOTED ANY WIND
SHIFTS...SO NOT CONFIDENT OF IT BEING MUCH OF A FOCUS E ACRS PB.
OTHERWISE WATER VAPOR DEPICTS STRONG WAVE MOVING N-NE INTO WRN NM
WHICH IS EXPECTED TO ENHANCE TSTM DEVELOPMENT ACRS FAR W. DEEP MSTR
AS SEEN IN 7H-5H THETA-E RIDGE AXIS ACRS WRN AREAS CONTRIBUTING TO
PW/S OF 1 OR MORE. SLOW MOVING STORMS WILL CONTRIBUTE TO POTENTIAL
FOR HEAVY RAIN. HAVE INCREASED POPS FAR W TO HIGH END CHC AND WILL
MAINTAIN HEAVY RN HIGHLIGHTS IN ZFP/GRIDS/HWO. DWPNTS IN THE U60S-
N70 ACRS PB WITH WEAK LLJ WILL BE ENUF FOR LOWS TO HOLD IN L70S
AGAIN.

.LONG TERM...
UPPER LVL RIDGE CENTERED OVR THE CWA WILL MAINTAIN PERSISTENT WX
THRU SATURDAY NIGHT...ALTHOUGH TEMPS SHOULD BE A LITTLE COOLER
AS THIS FEATURE IS PROGGED TO SHIFT WWD.  DIURNAL CONVECTION CHANCES
WILL REMAIN BEST OVR THE WRN ZONES IN THE VICINITY OF A SFC
TROUGH/WEAK DRYLINE...PROVIDED THE CAP CAN BE ERODED.

MEANWHILE...UPPER LVL LOW OFF THE LOWER TX GULF COAST CONTINUES TO
MIGRATE SLOWLY WWD.  BY SUNDAY...THIS INVERTED TROF MOVES NORTH INTO
THE FA...BRINGING A BRIEF REPRIEVE FROM TRIPLE-DIGIT HIGHS FOR A FEW
DAYS AND A CHANCE FOR MUCH NEEDED RAIN.  ETA IS STRONGER THAN THE
GFS W/THE TROF...BRINGING IT FURTHER NORTH INTO THE CWA...BUT BOTH
MODELS SUGGEST THAT SUNDAY AND MONDAY WILL BE FAVORED FOR
CONVECTION.  TUESDAY ONWARD...AS THE TROF MOVES WWD AND MINORS
OUT...UPPER LVL RIDGING BEGINS TO REASSERT ITSELF OVR THE
AREA...RESULTING IN A GRADUAL WARMUP THE REST OF THE WEEK.  BY
WEDNESDAY...TEMPS SHOULD ONCE AGAIN BE ABV NORMAL...WITH CONVECTIVE
FOCI SHIFTING W TO THE HIGHER TERRAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73  93  65  92 /   0   0   0  10
CARLSBAD NM               72  93  65  93 /  40  10  10  20
DRYDEN TX                 73  90  70  90 /   0   0   0  30
FORT STOCKTON TX          72  93  68  92 /   0   0   0  20
GUADALUPE PASS TX         67  89  62  89 /  50  10  20  20
HOBBS NM                  70  93  64  91 /  20   0   0  20
MARFA TX                  60  86  57  85 /  30  10   0  20
MIDLAND INTL AIRPORT TX   72  92  66  91 /   0   0   0  10
ODESSA TX                 72  93  67  92 /   0   0   0  10
WINK TX                   75  96  71  95 /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/44
Hazardous weather outlook, Jul 9, 12:24 PM MDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 PM CDT FRI JUL 9 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100600-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
124 PM CDT (1224 PM MDT) FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF A LINE FROM
SEMINOLE TO THE BIG BEND REGION. THUNDERSTORMS THAT DO FORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINS RESULTING IN LOCAL FLOODING
OR FLASH FLOODING. SOUTHEAST NEW MEXICO AND THE GUADALUPE AND DAVIS
MOUNTAINS HAVE THE BEST CHANCE FOR HEAVY RAINS AS STORMS TEND TO
LAST INTO THE NIGHT. FARTHER EAST ACROSS THE PERMIAN BASIN ISOLATED
STORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS.

VERY HEAVY RAIN...STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND
SMALL HAIL ARE THE PRIMARY CONCERNS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 9, 5:34 PM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             5 S VERHALEN            31.06N 103.59W
07/09/2004  0.88 INCH        REEVES             TX   PUBLIC

            HAILFALL BEGAN AT 505 PM AND ENDED AT 510 PM.

0515 PM     HAIL             4 SW VERHALEN           31.09N 103.64W
07/09/2004  0.88 INCH        REEVES             TX   PUBLIC

            PENNY TO NICKEL HAIL.

0548 PM     HAIL             TOYAH                   31.32N 103.79W
07/09/2004  1.00 INCH        REEVES             TX   PUBLIC

            RELAYED VIA KPTX RADIO IN PECOS.

0552 PM     HAIL             TOYAH                   31.32N 103.79W
07/09/2004  1.75 INCH        REEVES             TX   PUBLIC

            HAILFALL BEGAN IN TOYAH AT 552 PM AND LASTED UNTIL 608
            PM.

0552 PM     HAIL             TOYAH                   31.32N 103.79W
07/09/2004  1.75 INCH        REEVES             TX   PUBLIC

&&

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:19 PM MDTSevere Thunderstorm WarningMAFEddy56 min
Jul 10, 12:20 AM MDTFlash Flood WarningMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.